Kansas, 2010Flash Flooding and Hail in Kansas, May 12, 2010
May 12, 2010 · NWS TOP · 20 events in 6 counties and zones
On May 12th 2010, a strong storm system affected the Southern and Central Plains. In the National Weather Service Topeka Kansas County Warning Area (CWA), a warm front hovered east-west just to the south of Interstate 70 most of the day, while a cold front extended from Dickinson county into South Central Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 12th 2010, a strong storm system affected the Southern and Central Plains. In the National Weather Service Topeka Kansas County Warning Area (CWA), a warm front hovered east-west just to the south of Interstate 70 most of the day, while a cold front extended from Dickinson county into South Central Kansas. Late in the afternoon, severe thunderstorms developed along the cold front, and moved northeastward across east central Kansas. In the Topeka CWA, most reports of large hail and damaging winds occurred along or south of the Kansas Turnpike. Elsewhere in the Topeka CWA, several storms produced hail 1/2 inch in diameter or smaller, and winds of 40 to 50 mph.
A National Weather Service storm survey team joined Douglas County Emergency Management in the field the afternoon of May 13th to assess wind damage in southern Douglas County. A farmstead sustained damage to several sheds, wooden structures, trees, and a concrete silo. Tin from the sheds was blown approximately 1/4 mile downstream. Due to the unidirectional damage path, the survey team determined the damage had been caused by 75-80 mph straight line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 12, 2:25 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, May 12, 2:25 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED MAY 12 2010
.DISCUSSION...
FOR TONIGHT...WARM FRONT CURRENTLY FROM BETWEEN ABILENE AND
HERINGTON TO JUST SOUTH OF FOE AND LWC. WARM FRONT HAS BEEN MOVING
VERY SLOWLY NWD...BUT DO NOT EXPECT A LOT MORE PROGRESS THIS
EVENING. SOUNDINGS IN THE WARM SECTOR OVER EC KS SHOW CAP STILL IN
PLACE AND CONVECTION FROM EMPORIA THROUGH TOPEKA TO ATCHISON HAS
BEEN ELEVATED. SURFACE BASED STORMS NOW STARTING TO FIRE NORTHEAST
OF SURFACE LOW ALONG COLD FRONT IN SC/CENTRAL KS. THIS MORE ROBUST
CONVECTION EXPECTED TO DEVELOP/MOVE NORTHEAST ALONG FRONT ENTERING
OUR CWA NEAR HERINGTON. MAIN CONVECTION EXPECTED TO REMAIN NEAR
FRONT AND BROKEN LINE OF STORMS...SOME SUPERCELLS...WILL MOVE
NORTHEASTWARD ACROSS SOUTHEASTERN HALF OF CWA LATE THIS AFTERNOON
AND EVENING. LOW-LEVEL SHEAR STRONG AND WILL INCREASE THIS EVENING
SO ANY STORM THAT COMES OFF THE BOUNDARY OR REMAINS ISOLATED HAS
SOME POTENTIAL TO PRODUCE A TORNADO. OTHERWISE VERY LARGE HAIL
EXPECTED TO BE ANOTHER THREAT.
COLD FRONT SHOULD MOVE OFF TO EAST LATER TONIGHT AND THURSDAY WITH
PRECIP ENDING IN EC KS DURING THE AFTERNOON.
NOT MUCH CHANGE TO THE ONGOING LONG TERM FORECAST FOR THIS ISSUANCE.
ONCE THE COLD FRONT PUSHES THROUGH THE AREA...A BRIEF DRYING OUT
PERIOD WILL COMMENCE AND TAKE PLACE THROUGH THE LATE PART OF THE
WEEK. BY FRIDAY WEAK UPPER LEVEL RIDGING INDICATES THAT TEMPERATURES
MAY CREEP BACK INTO THE UPPER 60S TO MID 70S ACROSS THE FORECAST
AREA BY THE WEEKEND. MODELS ARE COMING INTO AGREEMENT REGARDING A
POTENTIALLY WET WEEKEND ACROSS EASTERN KANSAS. UPPER LEVEL TROUGH
MOVES ON SHORE LATE FRIDAY INTO SATURDAY. SOUTHERLY FLOW AHEAD OF
THE SYSTEM WILL ACT TO ADVECT SOME MOISTURE NORTHWARD FROM THE GULF
OF MEXICO. THE FOCUS FOR THE PRECIPITATION WILL BE SHORTWAVE TROUGHS
WHICH MAY PIVOT AROUND THE LARGER LOW. CURRENT MODELS PROG TWO OF
THESE SHORTWAVE TROUGHS MOVING ACROSS NORTHEAST KANSAS. THE
TIMING...LOCATION...AND INTENSITY OF THESE SHORTWAVES ARE YET TO BE
DETERMINED...HOWEVER THE FIRST OF THE TWO SHORTWAVES LOOKS TO MOVE
THROUGH ON SATURDAY...THEN ANOTHER ON SUNDAY. DUE TO THE UNCERTAINTY
OF THE TIMING AND LOCATION OF THE TROUGHS...THIS FORECAST PACKAGE
WILL ONLY MENTION A CHANCE OF RAIN FOR THE WEEKEND. CONDITIONS
SHOULD CLEAR OUT BY THE START OF NEXT WEEK.
JL
.AVIATION...
WARM FRONT LIFTING SLOWLY NWD AND SHOULD MOVE NORTH OF TOP AND FOE
BY 20Z WITH RISING CIGS AND WINDS SHIFTING TO A MORE SOUTHERLY
DIRECTION. CIGS STILL EXPECTED TO BE MVFR EVEN AT FOE AND TOP.
THUNDERSTORM CHANCES INCREASE BY 3 OR 4 PM...AND WILL LAST UNTIL
COLD FRONT COMES THROUGH LATE EVENING. FOR MHK...WARM FRONT MAY
NEVER MAKE IT SO MAINLY NELY WINDS AND IFR CIGS WITH VSBYS
RESTRICTED BY FOG AND LIGHT RAIN SHOULD CONTINUE INTO EVENING. MHK
CLOSE ENOUGH TO FRONT TO STILL HAVE A CHANCE FOR THUNDERSTORM
ACTIVITY LATE AFTERNOON. 60
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 12, 2:25 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED MAY 12 2010
KSZ008>012-020>024-026-034>040-054>056-058-059-132030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 PM CDT WED MAY 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL FORM ALONG A COLD FRONT THROUGH THE REST OF
THE AFTERNOON ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME OF
THE STORMS DURING THE EARLY AFTERNOON TO EARLY EVENING MAY PRODUCE
TORNADOES AND LARGE HAIL TO THE SIZE OF GOLF BALLS. BY THE LATE
EVENING THE TORNADO THREAT SHOULD DISSIPATE AND ONGOING
THUNDERSTORMS SHOULD CONGEAL INTO A LINE. LARGE HAIL...HEAVY
RAIN...AND STRONG WINDS CAN BE EXPECTED FROM THESE LATE
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STORMS ARE EXPECTED TO RETURN FOR SATURDAY AND SUNDAY AS ANOTHER
UPPER LEVEL SYSTEM MOVES THROUGH. NO SEVERE WEATHER IS IMMINENT
DURING THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, May 12, 3:30 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED MAY 12 2010
KSZ056-058-059-122200-
ANDERSON-COFFEY-FRANKLIN-
430 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST FRANKLIN...EASTERN COFFEY
AND ANDERSON COUNTIES...
THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 60
MPH ACROSS PORTIONS OF SOUTHWEST FRANKLIN...EASTERN COFFEY AND
ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE WESTPHALIA...HARRIS...GARNETT AND
WILLIAMSBURG.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 12, 4:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL RICHMOND 38.40N 95.25W
05/12/2010 E0.25 INCH FRANKLIN KS TRAINED SPOTTER
&&
MRCSpecial weather statement, May 12, 5:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT WED MAY 12 2010
KSZ035>037-122330-
DICKINSON-GEARY-MORRIS-
605 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ALERT FOR GEARY...DICKINSON AND MORRIS
COUNTIES...
THROUGH 630 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
60 MPH ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WHITE
CITY...BURDICK...WILSEY...PARKERVILLE AND DWIGHT.
A TORNADO WATCH IS ALSO IN EFFECT. THE CLUSTER OF STORMS MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.
Special weather statement, May 12, 5:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT WED MAY 12 2010
KSZ008-122345-
REPUBLIC-
615 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ALERT FOR NORTHWEST REPUBLIC COUNTY...
THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS NORTHWEST REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE REPUBLIC.
Event by event
9 thunderstorm wind, 6 hail, 5 flash flood. Local standard time, as filed.
Thunderstorm Wind, Osage
- When
- May 12, 5:15 PM CST to 5:18 PM CST
- Where
- Osage County, 1.62 mi W of Peterton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -95.860
A trained spotter near Osage City reported an estimated 60 mph wind gust.
Hail, Franklin
- When
- May 12, 5:42 PM CST
- Where
- Franklin County, 3.45 mi N of Richter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -95.380
Hail, Douglas
- When
- May 12, 5:56 PM CST
- Where
- Douglas County, 2.34 mi SSW of Baldwin Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -95.200
Thunderstorm Wind, Lyon
- When
- May 12, 6:03 PM CST to 6:09 PM CST
- Where
- Lyon County, 1.08 mi W of Emporia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.400, -96.200
Two 12 inch diameter tree limbs were down. This report was relayed to the office from KVOE.
Hail, Douglas
- When
- May 12, 6:25 PM CST
- Where
- Douglas County, 0.69 mi N of Baldwin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -95.180
Hail, Douglas
- When
- May 12, 6:28 PM CST
- Where
- Douglas County, 2.07 mi N of Baldwin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -95.180
Hail, Wabaunsee
- When
- May 12, 6:34 PM CST
- Where
- Wabaunsee County, 2.26 mi ESE of Bradford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.810, -95.990
Thunderstorm Wind, Wabaunsee
- When
- May 12, 6:34 PM CST to 6:37 PM CST
- Where
- Wabaunsee County, 0.88 mi NE of Harveyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 38.790, -95.960
A county official reported an estimated 60 mph wind gust near Harveyville.
Hail, Lyon
- When
- May 12, 8:35 PM CST
- Where
- Lyon County, 0.69 mi N of Allen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.660, -96.170
This report was relayed to the office via KVOE.
Flash Flood, Shawnee
- When
- May 12, 9:25 PM CST to 10:25 PM CST
- Where
- Shawnee County, 1.02 mi E of Topeka to 0.91 mi E of Topeka
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.051, -95.661
There was street flooding on 6th Street, east of Branner Trafficway.
Flash Flood, Shawnee
- When
- May 12, 9:52 PM CST to 10:52 PM CST
- Where
- Shawnee County, Topeka to 0.37 mi WNW of Topeka
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.050, -95.680
The intersection of 6th Street and Tyler Street is impassable due to flooding.
Flash Flood, Shawnee
- When
- May 12, 9:52 PM CST to 10:52 PM CST
- Where
- Shawnee County, 2.2 mi SW of Topeka to 2.04 mi SW of Topeka
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.027, -95.708
Water was reported in the intersection of 24th Street and Macvicar Avenue.
Thunderstorm Wind, Douglas
- When
- May 12, 9:57 PM CST
- Where
- Douglas County, 3.22 mi W of Lawrence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.970, -95.290
A National Weather Service employee reported an estimated 60 mph wind gust.
Flash Flood, Shawnee
- When
- May 12, 10:00 PM CST to 11:00 PM CST
- Where
- Shawnee County, 2.39 mi SSE of Topeka to 2.34 mi SSE of Topeka
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.016, -95.669
Cars are stuck in the water at 29th Street and Kansas Avenue in Topeka.
Flash Flood, Wabaunsee
- When
- May 12, 10:00 PM CST to 11:00 PM CST
- Where
- Wabaunsee County, 0.43 mi N of Harveyville to 0.88 mi SSW of Harveyville
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 38.786, -95.969
Water was crossing portions of K31 Highway near Harveyville.
Thunderstorm Wind, Douglas
- When
- May 12, 10:00 PM CST to 10:07 PM CST
- Where
- Douglas County, 2.13 mi NE of Globe
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.800, -95.370
A cement block silo was blown down. Several grain bins and tin sheds were damaged. Tin debris was blown nearly a quarter of a mile downstream. The house on the farm property had several windows broken out on its southern side. Several tree branches around 6 inches in diameter were blown down as well. The survey team estimated 75 to 80 mph winds at the residence.
Thunderstorm Wind, Douglas
- When
- May 12, 10:05 PM CST to 10:11 PM CST
- Where
- Douglas County, 0.63 mi W of Globe to 0.75 mi E of Globe
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 38.781, -95.412
Several power poles were blown down along East 550 Road and Highway 56 near Baldwin City.
Thunderstorm Wind, Douglas
- When
- May 12, 10:05 PM CST to 10:09 PM CST
- Where
- Douglas County, 3.5 mi N of Baldwin Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.880, -95.190
Several trees were snapped on the property. The windmill was blown down. Barns were damaged. Report was taken from local newspaper.
Thunderstorm Wind, Douglas
- When
- May 12, 10:08 PM CST to 10:12 PM CST
- Where
- Douglas County, Pleasant Grove
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.850, -95.270
A tree was blown down across Highway 59 at intersection with North 600 Road.
Thunderstorm Wind, Douglas
- When
- May 12, 10:12 PM CST to 10:16 PM CST
- Where
- Douglas County, 2.78 mi ENE of Pleasant Grove
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 38.860, -95.220
Power lines are down 2 miles northwest of Vinland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 12 to 13, 20101 death · $15,000 · EF0 · 26 events
- Tornadoes and Flood in Kansas, May 12 to 13, 20102 injured · $460,000 · EF0 · 59 events
- Flash Flooding and Hail in Illinois, May 12 to 13, 2010$10 million · 0.88 in hail · 9 events
- Flash Flooding and Hail in Iowa, May 12 to 13, 2010$4.8 million · 1.5 in hail · 15 events
- Hail and Damaging Winds in Virginia, May 12, 2010$136,000 · 1.75 in hail · 42 events
- Flash Flooding and Hail in Illinois, May 12 to 13, 2010$560,000 · 1 in hail · 7 events
- Tornadoes and Hail in Oklahoma, May 12 to 13, 2010$20,000 · EF1 · 52 events
- Flash Flooding and Hail in Iowa, May 12 to 13, 2010$92,000 · 1.25 in hail · 22 events
- Flash Flooding and Flood in Missouri, May 12 to 13, 2010$200,000 · 4 events
- Hail and Damaging Winds in Virginia, May 12, 2010$52,000 · 56 kt wind · 30 events
- Flash Flooding and Damaging Winds in Indiana, May 12, 2010$97,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Kansas, May 12 to 13, 2010$39,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231537, 231525, 231526, 231531, 231527, 231528, 231529, 231538, 231530, 231521, 231522, 231540, 231539, 231523, 231524, 231532, 231533, 231534, 231535, 231536.